North Dakota, 2004

Hail in North Dakota, August 15, 2004

August 15, 2004 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 2:15 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN AUG 15 2004

.SHORT TERM...THE FOREMOST CHALLENGE FOR THIS FORECAST RELEASE
...THAT BEING THE CHANCE OF THUNDER THROUGH EARLY TONIGHT...COMES
COURTESY OF THE POTENT S/W TROUGH NOW MIGRATING INTO THE STATE FROM
THE SOUTHERN CANADIAN PROVINCES.  SHORT TERM NUMERICAL OUTPUT IS ON
MUCH THE SAME PAGE...BUT THE GFS INITIALIZED SLIGHTLY BETTER THAN
THE ETA AT 12Z AND WILL BE GIVEN A BIT OF A NOD TODAY.

AS OF EARLY AFTERNOON...A WEAK PREFRONTAL TROUGH IS SITUATED ALONG A
DVL-BIS-RAP LINE...WITH WEAK LOW LEVEL THETA-E ADVECTION ONGOING
AHEAD OF THIS FEATURE...A PROCESS ALLOWING FOR MID/UPPER 50S TDS
TO SPREAD INTO SC/SE ND.  AS STEEPENING MID LVL LAPSE RATES
OVERSPREAD THIS AIRMASS...MLCAPE VALUES ARE EXPECTED TO REACH BTWN
600 AND 1100 J/KG IN OUR SE FA...FROM JMS TO ASHLEY...AFTER 21Z.
THE INCREASING ASCENT RESULTING FROM THE POTENT VORTICITY MAXIMUM
THAT HAS ITS EYES SET ON THE AREA BY THIS TIME...ALONG WITH WEAK LOW
LEVEL CONVERGENCE ALONG THE TROUGH...MAY BE ENOUGH TO REMOVE THE
REMAINING CINH THAT LAPS AND ETA FORECAST SOUNDINGS SUGGEST NOW
EXISTS...WHICH WOULD ALLOW FOR SFC BASED TSTMS TO INITIATE ALONG THE
AFOREMENTIONED INSTABILITY AXIS.  GIVEN THE EXPECTATION OF THE
GREATER LOW LEVEL THETA-E AND LLJ BEING TO OUR SE...THE THREAT OF
SFC BASED STORMS IN OUR FA IS CONDITIONAL...IF THAT. STILL...IF
STORMS ARE ABLE TO GET GOING...INCREASING MID LEVEL WINDS/I.E. 35KT
AT H5... COMBINED WITH FAVORABLY LOW FREEZING LEVELS...SUGGESTS ANY
SUCH UPDRAFTS WILL BE CAPABLE OF HAIL PRODUCTION INTO EARLY EVENING.

ONCE THE COLD FRONT ALONG THE CANADIAN BORDER THIS AFTERNOON PRESSES
THRU THE AREA...WE WILL BE LEFT WITH SOMEWHAT COOLER LOW LEVEL
THERMAL PROFILES DURING THE DAY MONDAY...SOMETHING REFLECTED BY MOS
OUTPUT AND OUR FORECAST.  WATER VAPOR LOOPS SUGGEST A WEAK S/W WILL
BE ON TAP FOR CENTRAL AND EASTERN ND BY 18Z...WHICH COMBINED WITH
RESIDUAL MOISTURE BASED AROUND H85 IN THE WAKE OF TODAYS WAVE MEANS
THAT DIURNAL CU IS ON TAP.  THIS IS SOMETHING POINTED OUT BY BOTH
THE ETA CU RULES AND TQ INDEX...WHICH APPROACHES 20 DURING THIS
TIMEFRAME...BUT A CAP BASED AROUND H7 SHOULD KEEP ANY SHOWERS AT BAY.

DRY LOW LEVEL WESTERLY FLOW AHEAD OF THE FROPA STILL ON TAP FOR
EARLY WED WILL PROMOTE DECENT BOUNDARY LAYER MIXING TUESDAY...WITH
H85 TEMPS FROM 18 TO 22 C LIKELY BEING PUT TO SOME USE. THUS WE ARE
HINGING ON TEMPS ALONG THE LINES OF THE MET AND MAV GUIDANCE...AND
NOT THE FWC...WHICH IS MUCH COOLER.  FORECAST SOUNDINGS FROM THE ETA
AND GFS CONCUR. AND FINALLY...THERE REMAINS SOME POTENTIAL FOR
PRECIP WITH THE WED FROPA...BUT THIS WILL BE SLIGHT GIVEN THE LACK
OF INSTABILITY RESULTING FROM THE DRY AIRMASS.

.LONG TERM...THE HUDSON BAY LOW WILL REMAIN A DOMINANT FEATURE IN
THE NOAM WX PATTERN INTO THE EXTENDED RANGE...KEEPING A NW FLOW
ALOFT ACROSS THE AREA AND TEMPS BASICALLY BELOW NORMAL. THE 12Z
GUIDANCE PORTENDS MUCH THE SAME AS ITS PREDECESSORS...SO CHANGES IN
THE FCST WILL BE MINIMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/HW/TWH
Hazardous weather outlook, Aug 15, 4:15 AM CST, 13 hours 30 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT SUN AUG 15 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161014-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
515 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT SOME OF THE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING COULD REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
CENTRAL NORTH DAKOTA.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rolette

When
August 15, 5:45 PM CST
Where
Rolette County, 5 mi N of Mylo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -99.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418068.